WASHINGTON, D.C. — The U.S. Food and Drug Administration stated in a press release that Takeda recalled its NATPARA injection because there is a chance the medicine could contain a rubber particulate. PRNewswire said that the parathyroid hormone injection recall is immediately effective for a variety of doses. The FDA and Takeda Pharmaceutical Company Limited are working very closely with each other to remove the potentially dangerous doses of medication and returning a safe and pure version to patients in short order. The FDA issued an additional warning concerning NATPARA in addition to announcing the recall. The FDA warns consumers that taking the drug could lead to a patient developing osteosarcoma, which is a malignant bone tumor. *
The recall Takeda announced stems from a defect in the rubber stopper attached to the syringe. Repeated use of the injector may cause rubber from stopper to be pushed into the injection site along with the dose of medication. Accordingly, Takeda recalled all of its parathyroid hormone injectors ranging from 25 mcg to 100 mcg.
According to its press release, Takeda is working closely with healthcare professionals to make sure that patients safely withdraw from taking NATPARA. The drug is used to combat hypoparathyroidism. However, if withdrawal occurs too rapidly, then the patient could suffer from a precipitous and dangerous drop in calcium levels. Patients must work in concert with their physicians to avoid this dangerous condition.
NATPARA can cause another potentially life-threatening medical condition as well. NATPARA may cause growth of osteosarcoma, which a cancerous bone tumor. Therefore, NATAPARA must only be prescribed for patients whose parathyroid condition is not able to be controlled with calcium and vitamin D. Doctors considering whether their patients should take NATPARA must only do so if the benefits significantly outweigh the risks. Furthermore, physicians must be aware that some patients are more susceptible to developing osteosarcoma than others from taking NATPARA.
Have you or a loved one been injured by a contaminated injectable medication?Click To Get A Free Case Review